Alert archive / Oregon / Red Flag Warnings in 2017

Red Flag Warning 16, NWS Pendleton, OR

August 4, 2017

NWS Pendleton, OR issued this red flag warning at Aug 4, 2017, 8:40 AM PDT. It took effect at Aug 4, 2017, 2:00 PM PDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 4, 2017, 8:40 AM PDT (15:40 UTC)
In effect from
Aug 4, 2017, 2:00 PM PDT
Expired
Aug 4, 2017, 9:00 PM PDT
In force
7 hr
Issued by
NWS Pendleton, OR

The text

As transmitted.

343 
WWUS86 KPDT 041540
RFWPDT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pendleton OR
840 AM PDT Fri Aug 4 2017

...BREEZY TO LOCALLY WINDY CONDITIONS WITH LOW RELATIVE HUMIDITIES
THIS AFTERNOON AND EVENING...

.Breezy to locally windy conditions will prevail this afternoon
and evening as a weak marine push enters the region. Minimum
relative humidities will fall to between 8 and 18 percent.

ORZ610-611-639-WAZ639-050400-
/O.NEW.KPDT.FW.W.0016.170804T2100Z-170805T0400Z/
East Slopes of Central Oregon Cascades-Deschutes National Forest -
 minus Sisters Ranger District-
East Slopes of the Northern Oregon Cascades-
East Slopes of the Southern Washington Cascades-
840 AM PDT Fri Aug 4 2017

...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 9 PM
PDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE
WEATHER ZONES 610, 611, AND 639...

The National Weather Service in Pendleton has issued a Red Flag
Warning, which is in effect from 2 PM this afternoon to 9 PM PDT
this evening. 

* AFFECTED AREA...In Oregon and Washington...The eastern two
  thirds of fire weather zone 639. In Oregon...The eastern half 
  of fire weather zones 610 and 611. 

* TIMING...2 PM to 9 PM today.

* WIND...West to northwest 10 to 20 mph with gusts to 25 mph.

* HUMIDITY...Minimum values of 8 to 18 percent.

* HAINES INDEX...5 or moderate.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
3 follow-up statements
477 
WWUS86 KPDT 042112
RFWPDT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pendleton OR
212 PM PDT Fri Aug 4 2017

...BREEZY TO LOCALLY WINDY CONDITIONS WITH LOW RELATIVE
HUMIDITIES THIS AFTERNOON AND EVENING...

.Breezy to locally windy conditions will prevail this afternoon
and evening as a weak marine push enters the region. Minimum
relative humidities will fall to between 8 and 18 percent.

ORZ610-611-639-WAZ639-050400-
/O.CON.KPDT.FW.W.0016.000000T0000Z-170805T0400Z/
East Slopes of Central Oregon Cascades-Deschutes National Forest -
 minus Sisters Ranger District-
East Slopes of the Northern Oregon Cascades-
East Slopes of the Southern Washington Cascades-
212 PM PDT Fri Aug 4 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING
FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 610, 611,
AND 639...

* AFFECTED AREA...In Oregon and Washington...The eastern two 
  thirds of fire weather zone 639. In Oregon...The eastern half 
  of fire weather zones 610 and 611. 

* WIND...West to northwest 10 to 20 mph with gusts to 25 mph.

* HUMIDITY...Minimum values of 8 to 18 percent.

* HAINES INDEX...5 or moderate.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
484 
WWUS86 KPDT 042301
RFWPDT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pendleton OR
401 PM PDT Fri Aug 4 2017

...BREEZY TO LOCALLY WINDY CONDITIONS WITH LOW RELATIVE
HUMIDITIES THIS AFTERNOON AND EVENING...

.Breezy to locally windy conditions will prevail this afternoon
and evening as a weak marine push enters the region. Minimum
relative humidities will fall to between 8 and 18 percent.

ORZ640-641-050400-
/O.EXA.KPDT.FW.W.0016.000000T0000Z-170805T0400Z/
Central Mountains of Oregon-Lower Columbia Basin of Oregon-
401 PM PDT Fri Aug 4 2017

...RED FLAG WARNING IN EFFECT UNTIL 9 PM PDT THIS EVENING FOR
GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 640 AND 
0R641...

The National Weather Service in Pendleton has issued a Red Flag
Warning, which is in effect until 9 PM PDT this evening. 

* AFFECTED AREA...In Oregon...North central and central Oregon. 
 
* WIND...West 10 to 20 mph with gusts to 25 mph.

* HUMIDITY...Minimum values of 5 to 15 percent.

* HAINES INDEX...5 or moderate.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

ORZ610-611-639-WAZ639-050400-
/O.CON.KPDT.FW.W.0016.000000T0000Z-170805T0400Z/
East Slopes of Central Oregon Cascades-Deschutes National Forest -
 minus Sisters Ranger District-
East Slopes of the Northern Oregon Cascades-
East Slopes of the Southern Washington Cascades-
401 PM PDT Fri Aug 4 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING
FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 610, 611,
AND 639...

* AFFECTED AREA...In Oregon...In Oregon and Washington...The
  eastern two thirds of fire weather zone 639. In Oregon...The 
  eastern half of fire weather zones 610 and 611. 

* WIND...West to northwest 10 to 20 mph with gusts to 25 mph.

* HUMIDITY...Minimum values of 5 to 15 percent.

* HAINES INDEX...5 or moderate.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
027 
WWUS86 KPDT 050344
RFWPDT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pendleton OR
844 PM PDT Fri Aug 4 2017


ORZ610-611-639>641-WAZ639-050445-
/O.EXP.KPDT.FW.W.0016.000000T0000Z-170805T0400Z/
East Slopes of Central Oregon Cascades-Deschutes National Forest -
 minus Sisters Ranger District-
East Slopes of the Northern Oregon Cascades-
Central Mountains of Oregon-Lower Columbia Basin of Oregon-
East Slopes of the Southern Washington Cascades-
844 PM PDT Fri Aug 4 2017

...RED FLAG WARNING WILL EXPIRE AT 9 PM PDT THIS EVENING FOR
GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 610, 611,
639, 639, 640, AND 641...

Humidities are rising above their critical low levels and winds
will be decreasing through the remainder of the evening so the Red
Flag Warning will be allowed to expire.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before this red flag warning went out at Aug 4, 4:30 AM PDT, 4 hours 10 minutes earlier.

Area forecast discussion, Aug 4, 4:30 AM PDT, 4 hours 10 minutes before
Area Forecast Discussion
National Weather Service Pendleton OR
430 AM PDT Fri Aug 4 2017

Added Fire Weather Discussion Below

.SHORT TERM...Today through Sunday night...Upper level ridge of high
pressure remains nearly stationary along the Pacific Northwest coast
at this time. A weak disturbance is tracking through central Alberta
at this time and will act to bring more of a northwesterly flow in
the mid/upper levels today over WA/OR. Heat advisories remain in
effect through 8 PM today for most of the lower elevations in our
CWA (below about 3000 feet)...where temperatures will reach 100-105
this afternoon. Expect widespread 90s in the mid elevations. Areas
of smoke and haze will continue to affect much of the CWA through
the short term period. Although, as westerly winds increase to 15-20
mph in the Eastern Columbia Gorge today, the smoke/haze may be
pushed out of this area for a time. An air quality alert remains in
effect for most of the area (except the higher mountains) through
noon Wednesday in Washington and noon Saturday in Oregon. Saturday
will see temperatures cool off a few degrees behind the
aforementioned weak weather system, and there could also be a few
more clouds around, mixed with the smoke/haze. Highs on Saturday
will be above average, but more in the 95-102 range....except 80s to
low 90s mountains. Winds turn out of the north Saturday afternoon,
around 6-12 mph. This will continue to advect smoke/haze into the
region. On Sunday, a weak trough nudges up along the Cascades,
especially in Central Oregon. This will combined with some increase
in mid-level moisture and instability to bring a slight chance of
thunderstorms here. At the very least there will be partly cloudy
skies along the East Slopes of the Cascades with cumulus build ups
Sunday afternoon. Temperatures will be similar to Saturday, except
perhaps a degree or two warmer. Expect 96 to 103 in the lower
basins/valleys, with 88 to 95 in the higher elevations. Winds stay
out of the north-northeast on Sunday, 8-15 mph, which will continue
to advect more smoke/haze into the forecast area. Overnight lows
will be mainly in the upper 50s and 60s through the short term
period...except mid-40s to mid-50s mountains and high valleys. 77

.LONG TERM...Monday through Friday...Upper level ridge will weaken
and allow some moisture to work its way northward into the CWA for a
slight chance of showers and thunderstorms over the mountains and
the Cascade East Slopes each afternoon and evening. Otherwise, it
will be mostly clear in the valleys and partly cloudy over the
mountains. The heat will continue through most of the extended
period...though it will cool down by Wednesday and Thursday with
maximum temperature readings in the mid 90s lower elevations and 80s
in the mountains instead of 100s and 90s, which will be the case
Monday and Tuesday. However it will warm up to near 100 again on
Friday in the lower elevations and 90s in the mountains. Toward the
end of the week the amount of moisture and instability that works
its way into the CWA will increase and cause the coverage of
afternoon and evening thunderstorms to increase...which may pose a
greater fire danger threat. 88

&&

.AVIATION...12Z TAFs...VFR conditions will prevail at all TAF sites,
though smoke from regional wildfires will cause visibilities to
lower to between 4 to 6 miles at times. Otherwise skies will be
mostly clear and winds will be light. 88

&&

.FIRE WEATHER...Conditions will be very dry, unstable and hot once
again later today. Much of the area will see Haines 5 this afternoon
and evening, especially in Oregon. The other story will be
increasing winds and very low humidity this afternoon into the early
evening hours. A subtle marine push will bring increasing pressure
gradients and winds aloft into the region. The greatest area of
concern will be in portions of fire weather zones 610, 639, 640 and
Oregon 641. In these zones expect afternoon RH between 8 to 18
percent (except 15-25 percent Eastern Columbia Gorge). These very
low RH values will combine with west-northwest winds between 10-20
mph to create elevated fire weather conditions. Gusts could be up to
25 mph in the Eastern Columbia Gorge. The greatest time of concern
for this wind/RH threat will be between about 2 PM through 8 PM.
Otherwise, the RH will gradually recover tonight and winds will
begin to decrease. Winds are expected to remain generally below 10
mph on Saturday. Areas of smoke and haze will likely continue to
impact the region through at least the weekend if not into next
week. 77

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  99  64  96  63 /   0   0   0   0
ALW 102  69  99  67 /   0   0   0   0
PSC 103  64 101  63 /   0   0   0   0
YKM 103  65 100  65 /   0   0   0   0
HRI 103  65 100  63 /   0   0   0   0
ELN 102  63  98  62 /   0   0   0   0
RDM  99  49  94  51 /   0   0   0   0
LGD  98  53  94  54 /   0   0   0   0
GCD 102  57  96  57 /   0   0   0   0
DLS 101  67 100  66 /   0   0   0   0

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...Heat Advisory until 8 PM PDT this evening for ORZ041-044-505-507-
     510.

WA...Heat Advisory until 8 PM PDT this evening for WAZ024-026>029.

&&

77/88/88/77

Nearby

Red Flag Warnings in Oregon, 2017Red Flag Warnings in Washington, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.